Go to navigation Go to content

Is the Combination of Drugs your Doctor is giving you Safe?


Blog Category:
2/3/2015
Comments (0)

New research shows how common it actually is for doctors to give their patients an unhealthy combination of drugs. The data finds that this is often particularly lethal for seniors.

CBS news reports on the deadly combination of drugs that has been hitting some seniors. The combination of an often prescribed heart medication and an antibiotic has shown to double the risk of death in seniors.

“Spironolactone (brand name Aldactone) is a diuretic widely used in treating heart failure. It protects the heart by blocking a hormone that causes salt and fluid buildup. But taking spironolactone alongside the antibiotic trimethoprim-sulfamethoxazole (brand names Septra, Bactrim) can cause blood potassium to rise to potentially life-threatening levels,” according to CBS.

The study’s lead author is Dr. Antoniou, a scientist with the Li Ka Shing Knowledge Institute at St. Michael's Hospital in Toronto. Dr. Antoniou specializes in research relating to drug reactions.

Dr. Antoniou told the media,

“One of the consequences of a high potassium level is getting these irregular heart rhythms that can be quite dangerous and cause sudden deaths.”

How was the study conducted?

In order to test the potential hazards of this drug mixture the team combined data from several prescription drug and health record databases to track over 206,000 patients aged 66 or older who were treated with spironolactone. During the seventeen years that the data was being assessed, around 12,000 people died suddenly, 349 of them within just two weeks of taking either trimethoprim-sulfamethoxazole or another antibiotic. The majority of the patients who died were in an older age range.

Which issues are these drugs normally prescribed to treat?

Trimethoprim-sulfamethoxazole is usually prescribed to treat urinary tract infections. How often is this prescribed? Researchers say more than 20 million prescriptions are written every year in the United States for a variety of of these types of infections.

What do federal health officials say?

Both spironolactone and trimethoprim-sulfamethoxazole are individually known to elevate blood potassium levels says the U.S. National Institutes of Health.

Dr. Mathew Maurer, a geriatric cardiologist and medical director of The HCM Center at New York-Presbyterian/Columbia University Medical Center, commented on the study.

He said, “Heart patients prescribed spironolactone must be closely watched to make sure their potassium levels don't build up and cause irregular heart rhythms. Spironolactone is an old drug that's been around for decades, and has shown to greatly impact older adults with advanced heart failure. It's been well-known within the heart failure community that while spironolactone is a great drug, management and use of the drug has to be carefully monitored.”

Earlier research had shown that the combination of spironolactone and trimethoprim-sulfamethoxazole amoxicillin actually caused a 12-fold increased danger of being hospitalized due to high potassium levels compared to use of the heart medicine with another antibiotic, amoxicillin.

What were all of the results of this study?

The experts found that the mixture increased the risk of sudden death nearly 2.5 times higher than the combination of spironolactone and amoxicillin. The team also found evidence of a relationship between spironolactone and the antibiotic ciprofloxacin (brand names Cetraxal, Cipro), which heightened by half a person's danger of sudden death.

 



Category: Medical Malpractice


There are no comments.

Post a comment

Post a Comment to "Is the Combination of Drugs your Doctor is giving you Safe?"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.